WASHINGTON — The results of a recent study has prompted the FDA to issue its second warning in two years about the potential dangers of using topical anesthetics for pain relief from medical tests and conditions. The most recent warning also begs the question of whether the first advisory was as effective as it might have been in getting across its message regarding the use of topical anesthetics containing drugs such as lidocaine, tetracaine, benzocaine and prilocaine.
In its latest advisory, issued in January, the FDA responded to the results of a study, reported in Radiology, which looked at women taking acetaminophen and ibuprofen orally as opposed to using lidocaine gel, a topical anesthetic, to decrease discomfort during mammography. The study results favored the use of lidocaine gel — which was spread over the chest area and covered with plastic wrap for a total absorption time of about 45 minutes — over oral acetaminophen or ibuprofen, reporting that there was significantly less discomfort with the lidocaine gel. The study reported no serious or life-threatening side effects with the gel.
In its second advisory, however, the FDA states that "given the life-threatening side effects associated with the use of topical anesthetics during laser hair removal, FDA is concerned that similar side effects could occur when topical anesthetics are used during mammography. Further, the study [reported in Radiology] was small and it is possible that a larger study might show different findings."The different findings that can occur when these topicals are applied improperly can be severe: irregular heartbeat, seizures, breathing difficulties and coma, reports the FDA. Even death can occur, as in February 2007 when two young women died after having applied topical anesthetics to their legs and covered them in plastic wrap to numb the anticipated pain of laser hair removal. It was this incident that prompted the FDA to issue its first advisory shortly thereafter.
"FDA remains concerned about the potential for topical anesthetics to cause serious and life-threatening adverse effects when applied to a large area of skin or when the area of application is covered," reads the most recent advisory.
Cosmetic Surgery Times asked three physicians for their response to the FDA advisory. All three report that adverse effects can be minimized greatly when such products — whether over-the-counter or prescription — are used under direct professional supervision.
"This is a wise advisory," says Geoffrey R. Keyes, M.D., director of the Keyes Surgery Center in Los Angeles and President-elect of the California Society of Plastic Surgeons. "It is a reminder to physicians that always, when applying such products, the proper dosage in every situation must be understood, and it is an important cautionary reminder to consumers who might be using these products without proper professional supervision. This is especially critical when products such as lidocaine are used around open wounds — the topicals can get into the entire system rapidly and cause serious damage."
Boston dermatologist Ranella Hirsch, M.D., echoes Dr. Keyes' insistence on proper professional supervision.
"It is true that when a large area of skin is covered with topical anesthesia, or it is applied to open or denuded areas of skin, the risk for increased systemic absorption rises substantially," says Dr. Hirsch, who also serves as president of the American Society of Cosmetic Dermatology and Aesthetic Surgery. "As in the case [of the two women], this risk is greatly magnified by the use of occlusive barriers. At our center, topical anesthetic is used only for limited anatomic areas, and the application is performed by staff to reduce such risks. Topical anesthetics are marvelous tools that facilitate the safe and comfortable performance of many medical procedures — however, direct supervision of their use and application by the treating physician must be a requirement."
Though in agreement with the FDA's intent in issuing the second advisory, David J. Goldberg, M.D., says stronger steps need to be taken to prevent the kind of tragedy that befell the two women two years ago.
"Although the warning is reasonable, it unfortunately is not directed at the group that is responsible for the two deaths," says Dr. Goldberg, director of Skin Laser & Surgery Specialists of New York/New Jersey and clinical professor of dermatology at New York's Mount Sinai School of Medicine. "Those deaths occurred because of non-physician-supervised use of non-FDA approved, potent topical anesthetics over very large body areas. In both situations the patients were not aware of the dangers involved because there was no physician involved in the application of the anesthetics.
"In a physician-supervised setting, such a catastrophe is highly unlikely to occur," he adds. "It is for this reason that the American Academy of Dermatology, American Society for Dermatologic Surgery and American Society for Laser Medicine and Surgery all have guidelines that stipulate that laser treatment should occur under direct on-site physician supervision. Similar guidelines for the on-site physician supervision of mammography and the associated use of topical anesthetics should also apply."
As for its guidelines in the use of topical anesthetics, the FDA advocates that consumers consult a health-care professional when considering using such drugs in conjunction with a mammogram. The agency also included the following consumer "Don'ts" in its most recent advisory: